web analytics

5 Warning Signs and Symptoms of Serotonin Syndrome

Serotonin syndrome is a condition that occurs when certain medications cause too-high amounts of serotonin to build up in the body. It sometimes happens when individuals increase medication doses or add a new medication to an existing regimen.

There are also some dietary supplements and illegal drugs that can cause serotonin syndrome. Serotonin is necessary for the function of the brain and nerve cells.

However, too much of this chemical leads to a range of symptoms that, when severe, can lead to death if left untreated.

Mild forms of the syndrome might dissipate on their own within a day after the individual stops the symptom-causing medications. Patients might also need to take serotonin-blocking drugs.

Signs and Symptoms of Serotonin Syndrome

Get to know the warning signs and symptoms of serotonin syndrome now.

1. Muscle Rigidity and Twitching

If an individual is going to develop serotonin syndrome, the symptoms tend to occur several hours after the first dose of a new drug or increased medication dosage. It’s important for doctors and psychiatrists to be aware of symptoms to look for.

They should also double check any new medications don’t have potentially toxic interactions with other medicines the patient is already taking.

While the risk of serotonin syndrome is relatively low if medication is carefully administered, patients taking serotonin-increasing drugs should be aware of the warning signs. It’s important to self-monitor after new medication dosages.

One of the most telling signs is unexplained muscle rigidity, loss of coordination in the muscles, or unexplained muscle twitches.

If patients experience these muscular symptoms after a change in their medications, they should get in contact with their doctor right away. If the symptoms become more severe, seek emergency medical treatment.

2. Physiological Symptoms

Patients dealing with serotonin often experience strange physiological reactions, most commonly ones like goosebumps and shivering. Individuals do not, however, have to have every physiological symptom to be dealing with serotonin syndrome.

Patients may also sweat heavily even in mild weather conditions, sometimes in conjunction with the chills. It may feel similar to having a bad case of the flu.

Normally, the brain and spinal cords nerve cells create serotonin that helps with attention regulation, body temperature management, and general behavior.

An excess of serotonin causes these functions to go awry, which can explain the feelings of cold and excessive sweating. The body’s ability to self-regulate its temperature is going haywire.

3. Restlessness, Agitation, And Confusion

There are a number of mental and cognitive symptoms caused by serotonin syndrome. Serotonin normally regulates mood, but an excess of the chemical causes the brain to lose its ability to regulate emotions.

The cognitive symptoms may also be worsened by the pain and discomfort from symptoms in the rest of the body. Patients often experience restlessness and agitation. They may feel like they need to pace around or like their skin is crawling.

Confusion is also fairly common. While mild confusion might not be an inherent sign of severe serotonin syndrome, serious confusion should be treated with concern.

Any unusual, uncontrolled mood and cognitive changes are a sign of neurological issues. If individuals experience these following a new medication dose, they should contact their doctor or seek emergency medical care.

4. Rapid or Irregular Heart Rate

Serotonin syndrome can cause a rapid or irregular heart rate, usually coupled with high blood pressure. Many of the cardiovascular symptoms are similar to the symptoms from taking a too-high stimulant dose.

An unexplained and rapid heartbeat isn’t always cause for concern, but it’s absolutely a warning sign if it occurs after a medication adjustment. In addition, irregular heart rhythms are a sign of severe serotonin syndrome.

High blood pressure occurs when the blood vessels are too constricted for the blood to pump adequately, causing increased pressure against the vessel walls.

Chronic high blood pressure can lead to cardiovascular damage. Heart rate symptoms shouldn’t be ignored, especially if they’re accompanied by neurological or physiological symptoms.

Serotonin syndrome can get worse before it gets better, particularly when the syndrome-causing medication is still working in the body. It’s crucial to get medical help before severe and potentially life-threatening symptoms set in.

5. High Fever

A high fever is one of the most characteristic symptoms of severe serotonin syndrome. Fevers tend to occur because the overproduction of serotonin causes a loss of ability to regulate body temperature, which leads to an overall rise in core temperature.

Any fever above 104 degrees Fahrenheit is generally considered high. Individuals with high fevers are often experiencing hyperthermia, an increase in body temperature that can potentially lead to organ damage.

These patients need to seek emergency medical care immediately. It’s important to tell the doctors about any medications they’ve taken, especially new doses.

For doctors, one of the key signs that separates serotonin syndrome from other hyperthermic disorders is the shivering. If the condition isn’t treated, the neurological conditions may progress to seizures and total unconsciousness. Death is a possibility.

Via: MayoClinic | WebMD

  •  
  •  
  •  
  •  
  •  
  •  
  •  

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Subscribe to Our
Newsletter

Subscribe to our mailing list and get interesting tips and updates to your email inbox.

Thank you for subscribing.

Something went wrong.